Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Is There Any Problem With Taking Metformin While On HIV Meds

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
The Well Project

Caring for Your Gut: Dealing With Diarrhea, Nausea and Other Stomach Problems if You Have HIV/AIDS

...AIDS-related opportunistic infections (OIs) affecting the gut include: Cryptosporidiosis Microsporidiosis Cytomegalovirus (CMV) Mycobacterium avium complex (MAC) Severe or long-lasting GI problems can lead to serious health problems and can prevent HIV drugs from entering the system and fighting HIV. It's best to report these symptoms to your health care provider to determine if they are a side effect of treatment or a symptom of...
Ask the Experts

Hiv and Diabetes meds

I have been positive for 20+ years now. (holding my own without medications) About 6 years ago I was diagnosed with Type 2 Diabetes, and about 4 years ago was placed on a drug called Metformin. I went for awhile with no complications, and then my...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...Diabetes has been shown significantly influence the rate of progression of HIV infection nor has any of the HIV meds (including metformin). HIV+ patients over time often see a decrease in viral load and drop in CD4 counts in the absence of... Read more »

Insulin Resistance and Exercise

Hi Nelson. I am 43y/o and going on 18yrs HIV+. I am currently taking Sustiva and Epzicom and have an undetectable viral load and CD4 count of 810. My AST is 93 and ALT is 114 and I have been diagnosed with a mildly fatty liver. I am also on...
Nelson Vergel, B.S.Ch.E., M.B.A.

Response from Nelson Vergel, B.S.Ch.E., M.B.A.

Program for Wellness Restoration
...muscle.http://www.exrx.net/Lists/Directory.htmlMetformin, Crestor and Lovaza (Omega 3 oils) are a good combo to decrease the fat in your liver. If you have big problems with lipids even after taking that combo, talk to your doctor about... Read more »

New onset Diabetes in Long Term HIV patients.

As a 51y/o male and 26yr HIV+ long term survivor on Lexiva and Truvada with CD4~400/Viral Load-undetectable, I now have been told I have Diabetes based on several fasting blood sugars and HgbA1C results. Should the treatment of this Diabetes be any...
David Wohl, M.D.

Response from David Wohl, M.D.

University of North Carolina - Chapel Hill
...HIV+ folks. Metformin can cause, rarely, lactic acidosis (a dangerous build up of lactic acid in the blood) as can some HIV meds - notably d4T and ddI. As you are not on one of these 'd' drugs I would not be overly concerned about lactic... Read more »

Is reversing lypoatrophy possible?

Dear Doctors, I had been taking meds (most recently Epivir, Viracept and Zerit) for 4.5 years and was becoming distressed by the increasing loss of fat in my legs, butt and then my face. My doctor agreed to try a drug holiday and I've been med free...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...The etiology of fat wasting in the setting of HIV infection is uncertain and controversial. There is little data that stopping HIV meds reverses the problem, in fact, usually Read more »
Articles
The Well Project

Lipodystrophy, Body Changes and HIV/AIDS

...acid in your blood (lactic acidosis) Metabolic changes cannot be seen without lab tests, but can cause seriouslong-term health problems. Increased levels of cholesterol and triglycerides can put you at a higherrisk of developing... Read more »
The Well Project

Gynecological Problems

... HIV-Positive Women and Gynecological Problems Certain gynecological (GYN) conditions are more common, more serious and/or more difficult Read more »
AIDS InfoNet

Nervous System Problems and Dementia

...(CNS) problems include depression and problems with sleeping, balance, walking, thinking, and memory. In the early years of AIDS these were all called "HIV-Associated Dementia." However, a broader range of problems is showing up at present. This... Read more »
The Body

What Is HIV?

...their viral load is high), eventually their immune system will weaken to the point that they may develop life-threatening health problems. If you're newly diagnosed, it can also be incredibly beneficial if you seek out support, get help from... Read more »
Connect With Others

Problems with HIV Science

Posted by Anonymous, 3 Replies
...author, a family practice physician in Washington, DC, reviews the evidence that has led him to the conclusion that the HIV=AIDS hypothesis is fundamentally flawed. Disagreement about HIV's role in causing AIDS has been curiously absent from... Read more »

Several health problems

Posted by Anonymous, 1 Reply
...I have been diagnosed with Aids 2 years and a half. Since then many things have been going wrong, kidney stones,hip necrosis,skin problems,severe vertigo,etc. Read more »

taking hiv meds to Russia and Eastern Europe

Posted by Anonymous
...and Eastern Europe this summer. I'm concerned that I might have a problem going through customs in these countries if my HIV meds are spotted. Has anyone taken their HIV meds to these countries? What happened? Any advice? Thanks! Read more »

HIV/AIDS related kidney problems...

Posted by alexzander, 2 Replies
...i have a question and was wondering if ANYONE out there knew even a little bit....people who are HIV+ (i myself have AIDS) but is it common to see tons of reoccuring kidney infections?! i mean these have been going on for months Read more »